Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 23, 2018, 3:18 PM PDT for Alpine County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 3:18 PM PDT (22:18 UTC)
- Expired
- Jul 23, 2018, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Alpine County, CA
The radar
The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:00 PM PDT | HEAVY RAIN 0.4 | 3 Wnw Grover Hot Spring, CA | MESONET STATION BSKC1, 3 WNW GROVER HOT SPRINGS. THE DURATION OF THE HEAVY RAIN EVENT WAS 6 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2175 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WGUS55 KREV 232218
FFWREV
CAC003-240115-
/O.NEW.KREV.FF.W.0015.180723T2218Z-180724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
318 PM PDT MON JUL 23 2018
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Alpine County in northern California...
* Until 615 PM PDT.
* At 313 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across along highway 89 between Woodfords and
Markleeville. Torrential rainfall is occurring, with rock and
mudslides likely. In addition, some areas have received up to 1-3
inches of rain in the last few days. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Mesa Vista, Woodfords, Grover Hot Springs, Alpine Village,
Markleeville, Junction CA 89 And CA 4, Turtle Rock Campground,
Paynesville, Indian Creek Campground, Indian Creek Reservoir and
Alpine County Airport.
LAT...LON 3884 11983 3869 11962 3860 11963 3849 11974
3864 11992 3867 11995 3868 11995
$$
Tolby2 follow-up statements
091
WGUS75 KREV 232357
FFSREV
Flash Flood Statement
National Weather Service Reno NV
457 PM PDT MON JUL 23 2018
CAC003-240115-
/O.CON.KREV.FF.W.0015.000000T0000Z-180724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
457 PM PDT MON JUL 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
ALPINE COUNTY...
At 453 PM PDT, Doppler radar indicated thunderstorms continuing to
produce heavy rainfall along highway 89 between Markleeville and
Monitor Pass over the Washington Fire burn scar. Another round of
torrential rain is moving into the area and flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Mesa Vista, Woodfords, Grover Hot Springs, Alpine Village,
Markleeville, Junction CA 89 And CA 4, Turtle Rock Campground,
Paynesville, Indian Creek Campground, Indian Creek Reservoir and
Alpine County Airport.
LAT...LON 3884 11983 3869 11962 3860 11963 3849 11974
3864 11992 3867 11995 3868 11995
$$
ZT867
WGUS75 KREV 240108
FFSREV
Flash Flood Statement
National Weather Service Reno NV
608 PM PDT MON JUL 23 2018
CAC003-240117-
/O.EXP.KREV.FF.W.0015.000000T0000Z-180724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
608 PM PDT MON JUL 23 2018
...THE FLASH FLOOD WARNING FOR ALPINE COUNTY WILL EXPIRE AT 615 PM
PDT...
The heavy rain has ended, but there may still be tun off from
previous heavy rains the cause minor flooding or debris flows.
Please continue to heed any remaining road closures.
LAT...LON 3884 11983 3869 11962 3860 11963 3849 11974
3864 11992 3867 11995 3868 11995
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:35 PM PDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 23, 12:35 PM PDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Reno NV 1235 PM PDT Mon Jul 23 2018 .SYNOPSIS... Showers and thunderstorms will persist early this week with the best coverage along the eastern Sierra from Mono and Alpine Counties northward to the Sierra Front of western Nevada. Locally heavy rain will keep the flash flood potential around through today with more localized potential Tuesday. High pressure will build mid-to-late week for a decrease in thunderstorms and a return to hot temperatures. && .SHORT TERM... Another round of thunderstorms is expected this afternoon and evening with moisture, instability, and the presence of modest jet forcing aloft. Instability will increase with ease as clear skies allow for afternoon heating and destabilization of the lower and mid-levels. This morning's sounding reveals relatively light steering flow combined with a favorable profile for warm rain processes to dominate which results in efficient rainfall production and an increased flash flood threat. Given the increased threat for heavy rain, a Flash Flood Watch is in effect through this evening for the eastern Sierra with the best flash flood potential along the Highway 395 corridor and generally west of Highway 95. Gusty outflow winds up to 50 mph, accumulating small hail, and abundant lightning are also possible. Tuesday looks to be another active day but best chances for storms looks to push a little farther north and east with areas roughly east of the Tahoe Basin becoming active. Areas along the Pine Nut and Virginia Ranges may be the focus for initial thunderstorm development with convergence from afternoon zephyr westerlies enhancing instability from elevated terrain heating. Model soundings are still showing abundant moisture and given the intense heating, another round of slow moving thunderstorms will once again occur. There will also be deep layer shear which may develop a few strong to severe storms capable of produce strong outflow winds and hail around 1" in diameter. Thunderstorm coverage will be on a decreasing trend by Wednesday afternoon, but chances will remain mainly across Mono-Mineral counties. Outflow winds will become more of a threat as moisture decreases and flow aloft increases which may result in isolated dry lightning strikes. So remain vigilant each day and keep an awareness of storm trends in your area. Fuentes .LONG TERM...Thursday into next week... Attention turns to the location of the upper-level ridge axis late this week. The GFS/ECMWF solutions have the ridge staying put over Arizona/southeastern California. Thunderstorms are forecast this weekend and early next week for portions of Mono-Mineral Counties. No major changes were made to the forecast since the last update. The high will continue to strengthen over Arizona/southeastern California late this week which will cause temperatures to rise into the upper 90s/low 100s for western Nevada, mid-to-upper 80s for Sierra valleys, and 90s for northeastern California. The hottest days will likely be Friday and Saturday. Temperatures will not be as hot as last week, however heat-related health impacts are possible for sensitive groups. By Sunday, the ridge begins to shift northward into southern Nevada/Utah, which will allow southerly flow to advect moisture northward into western Nevada/eastern California. This will cool temperatures slightly, however, values will stay above normal. In regards to thunderstorms, the threat looks to stay over Mono- western Mineral Counties with an afternoon zephyr occurring to the north. More uncertainty lies in the thunderstorm forecast for Friday as the GFS/ECMWF have the higher dew points retreating southward. However, if any moisture is able to remain over the southern portions of Mono-Mineral Counties, weak convergent flow along the higher terrain may allow deep moist convection to occur. For the weekend, upslope convergence over the aforementioned areas will likely produce isolated thunderstorms. For the early part of next week, storm coverage is expected to move northward into portions of the Sierra Front and western Nevada as monsoon moisture returns. -Johnston && .AVIATION... Thunderstorm coverage will continue to increase over the Sierra Front, with storms expected to last through 03Z. Terminals that could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS, with these terminals having a 60% chance of taking a direct hit from a thunderstorm. Slightly less for KTVL-KTRK at around 50%, with KNFL-KLOL about a 20-30% chance. Erratic outflow winds to 45 kts, heavy rain, and small hail will be the key concerns today. Storms may also cause mountain obscurations. Tuesday looks to remain active with regards to thunderstorms, however, coverage will be concentrated mainly east of the Sierra. As for the smoke from the Ferguson Fire, haze can be expected for terminals along the Sierra Front. Precipitation and outflows from this afternoon's thunderstorms may help to mitigate the smoke coverage. -Johnston && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ001>003. CA...Flash Flood Watch until 9 PM PDT this evening CAZ071>073. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada, Placer, Sierra | 113 min |
| Jul 22, 5:41 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 2 hr |
| Jul 22, 6:06 PM PDT | Severe Thunderstorm Warning | REV | Alpine, El Dorado, Placer | 39 min |
| Jul 22, 6:08 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 37 min |
| Jul 22, 6:47 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 43 min |
| Jul 22, 7:36 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 39 min |
| Jul 23, 3:10 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 18 hr |
| Jul 23, 3:58 PM PDT | Flash Flood Warning | REV | Mono | 4 hr |
| Jul 23, 4:01 PM PDT | Flash Flood Warning | REV | Nevada, Placer, Sierra | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.